Hydrocodone is a painkiller in many prescription medications like Vicodin and Norco. Taking hydrocodone with alcohol can be a dangerous or even deadly combination for many people because both hydrocodone and alcohol are nervous system depressants.
Mixing Depressants: A Potentially Lethal Combination
Depressants slow down your body’s systems. When you take two substances that both slow down your body’s systems, there is a danger of suppressing your body too much. This can cause your breathing to become too slow or even to stop. Even if you do not misuse hydrocodone, drinking alcohol while taking it can be dangerous. For those who misuse hydrocodone, the risks of overdose intensify.
Drug overdose can be fatal. If you suspect someone is experiencing an overdose, call 911 immediately. Do NOT be afraid to seek help. If you do not have access to a phone contact Colorado Poison Center for online assistance.
Other Substances Impacted by Hydrocodone Use
Hydrocodone interacts with many other substances, so it is important to be aware of other medications you may be taking. Cough medicine, anti-depressants and muscle relaxers can also contain alcohol or other depressant drugs, and the effects of all of these medications can be compounded when you take them together or misuse one or more of them.
Another reality of mixing hydrocodone with other substances like alcohol is that it can lessen the effect naloxone (Narcan) has on reversing overdoses. This means that naloxone may not work as well and may not be able to reverse a deadly overdose. Naloxone works on opioids, not on alcohol or other substances.
Signs of Hydrocodone and Alcohol Overdose
If you experience any of the following signs or symptoms, you should seek immediate medical attention for a possible hydrocodone and alcohol overdose.
- shallow breathing or rapid heartbeat
- cold, clammy skin
- severe weakness or dizziness
- lightheadedness or faintness
- seizures or convulsions
- blue tinge to fingernails or lips
- gurgling in the throat or vomiting
A study by the Centers for Disease Control and Prevention showed that 22 percent of fatal opioid overdoses also involved alcohol use. The threat of mixing these two substances together is real. Alcohol was also involved in 18.5 percent of emergency room admissions related to opioids.
A Colorado hydrocodone hotline has been established as a resource for people who use opioids. Hydrocodone misuse is a common occurrence among those dealing with chronic pain and it can be treated in many cases with the help of a team of compassionate, concerned medical professionals.
If you misuse hydrocodone or alcohol, help is available. Contact The Recovery Village Palmer Lake today to discuss your needs and treatment options available to you.
The Recovery Village at Palmer Lake aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.